Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Had bladder sling mesh surgery, having vaginal and abdominal pain. Advised to take ibuprofen. Suggest?

May 2014
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 6316 Questions
In 2010 had a bladder sling mesh complications until March 2013...having excruciating vaginal area, pelvic area, sharp adbominal pain, sitting, standing, laying painful. Pain is sporadic, daily, and getting sharper.

Called and met with urogynecolgists, vaginal area tender. She stated I should not have the mesh removed and to take ibuprofen. I cannot take ibuprofen the rest of my left n the pain is still there even after taking this med.
Thanks for u time
Posted Fri, 2 Aug 2013 in Abdominal Pain
Answered by Dr. Vivek Chail 2 hours later
Thanks for writing in.

From the information provided, you are a 50 years old lady who had a bladder sling mesh surgery (transvaginal mesh surgery and bladder sling) in 2010. Presently, from March 2013, you are experiencing severe discomfort in the vaginal, pelvic area and your daily activities have become limited and painful which is increasing with each passing day.

Please correct me if there are any changes to the surgical procedure you underwent.

The vaginal mesh bladder sling surgery is done to repair weakened or damaged tissue specifically in pelvic organ prolapse (POP) or stress urinary incontinence (SUI).

It would be right to inform you that there are few consequences post the surgical procedure you have undergone. There are reports of patients who have had similar difficulties after a problem free period as you have written in.

Important reasons to investigate further in your situation would be:

1. Edges of the mesh/sling cut through the skin after implantation causing infection and cutting into nearby structures sometimes puncturing the bladder, bowel, and uterus.

2. The synthetic material (please re confirm the material used in your surgery) used in the mesh is particularly capable of causing infection because the material itself is a "breeding ground" for bacteria. Complications from these infections include incontinence, extreme pain during intercourse, UTI, back pain, inability to walk, etc.

Under above circumstances, I would suggest that you undergo a CT scan of your pelvis which can help to diagnose if there is any problem around your vagina and pelvic region due to mesh implantation. Any infection should be treated accordingly and if there is an injury, that can be taken care of in the most appropriate manner by your surgeon.

Taking ibuprofen without knowing what is wrong inside would not be of much help to you.

Please do not ignore your problem and discuss it with your doctor immediately.
Further questions welcome.

Wishing you good health,

Dr Vivek
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor